Substance-induced anxiety is anxiety caused by taking certain medications – sometimes even medications meant to treat anxiety itself. Anxiety can rob you of sleep, affect concentration, cause chest pain, and make it hard to eat.
Some digestive side effects can make it hard to get the right nutrition or can deplete your body of fluids and nutrients. Pay attention to GI problems such as diarrhea, nausea, stomach pain, vomiting, and lack of appetite.
Feeling dizzy isn’t life-threatening, but it can raise your risk of falls that cause injury to your body.
Another cause of falls is feeling sleepy. Drowsiness from medication can make driving dangerous, affect your work performance, and make it hard to do daily tasks.
Saliva is important for oral health, and when a medication dries your mouth out, you raise your chances of getting plaque, tooth decay, and gum disease. You may also deal with mouth sores, yeast infections in the mouth (thrush), and cracked lips.
Some medications may cause you to see things that aren't there, and the chance of this happening is even higher if you take multiple medicines. These visions can be scary and make you act in a dangerous way that harms you or others.
It’s common to deal with head pain when taking medications, but headaches are worth watching. Medication overuse or rebound headaches can happen when you take headache medicine for long periods of time.
Some medications cause faster or skipping heartbeats (heart palpitations). You may also have chest pain. Get chest pain checked out right away because it can have several causes, both heart-related and not. Pill-induced esophagitis (inflammation of the esophagus) is a rare cause of acute chest pain.
When your medications make it hard to sleep, over time your physical and mental health can decline. Your risk goes up for diabetes, high blood pressure, mood disorders, weight gain, driving accidents, injuries, and falls.
Though it’s rare, too much of certain medications can cause hepatitis, or inflammation of your liver. In addition to yellowed skin (jaundice), you may notice belly pain, tiredness, and GI problems, and you might have a fever. Untreated hepatitis can damage your liver and may even need a liver transplant in rare cases.
About 5% to 10% of severe drug reactions are allergic reactions. Most commonly, this shows up as a rash, or hives, on your skin. Serious allergic reactions can make it hard to breathe and be life-threatening. Blisters on your lips, mouth, eyes, and genitals may be a sign of a serious drug reaction called Stevens-Johnson syndrome and toxic epidermal necrolysis (TEN).
Tinnitus is a condition that causes ringing, buzzing, roaring, clicking, hissing, or humming in your ears. It can have a negative impact on your life, making it hard to concentrate, affecting your mood, and preventing good sleep.
Shortness of Breath
Bad reactions to medications can sometimes cause lung diseases such as asthma, bleeding in your air sacs, autoimmune diseases that attack lung cells, and fluid buildup in the lungs. Get medical help right away if you’re wheezing, feeling chest pain from breath struggles, or coughing as you try to breathe.
If your medication makes your body hold on to fluid, you may notice you have swollen arms and legs. Swelling that comes with shortness of breath, trouble breathing, or chest pain could be a sign of fluid collection in your lungs.
IMAGES PROVIDED BY:
Aleli Dezmen / Getty Images
Ratana21 / Getty Images
Jupiterimages / Getty Images
BananaStock / Getty Images
tioloco / Getty Images
urbazon / Getty Images
Hitoshi Nishimura / Getty Images
Rasi Bhadramani / Getty Images
Jacobs Stock Photography Ltd / Getty Images
Soumen Hazra / Getty Images
anand purohit / Getty Images
Jun / Getty Images
Science Photo Library / Getty Images
Tufts Medical Center: “Substance-Induced Anxiety Disorder.”
Johns Hopkins Medicine: “Medicines and the Digestive System,” “Drug-Induced Hepatitis.”
Cleveland Clinic: “Dizziness,” “Insomnia.”
Harvard Medical School: “What to do when medication makes you sleepy.”
Mayo Clinic: “Dry Mouth,” “Medication overuse headaches,” “Tinnitus.”
American Academy of Ophthalmology: “Medication-Related Visual Hallucinations: What You Need to Know.”
StatPearls: “Drug Induced Esophagitis.”
American Academy of Allergy, Asthma & Immunology: “Medications and Drug Allergic Reactions.”